Ohio, 2019Tornado and Damaging Winds in Ohio, August 6 to 7, 2019
August 6 to 7, 2019 · NWS CLE · 24 events in 12 counties and zones
Scattered thunderstorms developed across northern Ohio during the afternoon through the late evening hours. A weak frontal boundary was slowly moving through the area and upper level lift was provided by a mid level shortwave perturbation.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $48,000
- Crop damage
- None recorded
- Events
- 24
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed across northern Ohio during the afternoon through the late evening hours. A weak frontal boundary was slowly moving through the area and upper level lift was provided by a mid level shortwave perturbation. Clusters of organized severe thunderstorms produce quite a bit of wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 6, 9:14 AM EST, 1 hour 9 minutes earlier.
Area forecast discussion, Aug 6, 9:14 AM EST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
1014 AM EDT Tue Aug 6 2019
.SYNOPSIS...
A slow moving trough will move east across the region through
Wednesday. Another trough will swing across the area on Thursday
with a cold front settling south Thursday night. High pressure will
build over the region on Friday and remain through the weekend.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
There will be two main areas where convective initiation will
be focused: along the outflow boundary that was generated by
last night's MCS and the lake breeze front, will be generated
over the next few hours. Streamlines show an area of confluence
extending from northeast Indiana to southern Ontario. This is
likely where outflow boundary is, and we can already start to
see some thunderstorm develop on radar in Henry and Putnam
counties and further cumulus development out ahead in Wood and
Hancock counties. NAM Nest has this development occurring but
to a greater extent than what is currently ongoing. Other CAMs
have additional development this afternoon along and south of
the lakeshore with the lake breeze front. The highest chance for
thunderstorms with this forcing will be areas areas near
Sandusky. Ahead of these areas of forcing, mostly clear skies
are allowing the sun to build up the instability, with low level
lapse rates expected to be around 8 to 8.5 C/km and MLCAPE up
to 1000 to 1500 J/kg. However, there isn't much wind shear to
work with, keeping thunderstorm type to primarily multicellular.
Locally strong downburst winds from thunderstorms will be the
primary factor to watch for today. PWAT will be around 1.5 to
1.6 inches and DCAPE around 700 to 900, both of which are only
marginally favorable for severe downburst winds. Later in the
afternoon, after thunderstorm coverage increases, multiple
interacting boundaries may increase the threat for flooding but
only if we get thunderstorms that train over the same area. PWAT
won't be especially high but storm motion is relatively low
with 850-300mb mean wind only around 20 knots.
Previous discussion...
Regional radars show a decaying MCS moving south across Illinois
while a few showers and considerable cloud cover remain over lower
Michigan. This activity is ongoing ahead of a shortwave trough
moving through the flow aloft and broad trough at the surface
extending from Hudson Bay. As this shortwave continues east today,
re-development is expected to occur. A few showers can already be
seen developing across Northwest Ohio and are expected to expand in
the vicinity of the Lake Breeze across Northeast Ohio into Northwest
Pennsylvania. Some sun is expected before the cirrus shield thickens
allowing ML CAPE values of 1000-1500 J/kg to develop. Deeper
moisture and better forcing will arrive from the west by mid-
afternoon bringing an expansion of showers and thunderstorms
continuing into tonight. Coverage of showers and thunderstorms is
expected to be fairly high and most areas can expect to see rain
later today into tonight. Went above guidance for highs at location
along and east of I-77 corridor where it will take longer for clouds
to thicken. Thunderstorms today will produce locally heavy rain and
the Storm Prediction Center has included the area in a marginal risk
for severe weather. Deep layer sheer will generally be on the order
of 15-25 knots but upper level support may support a few stronger
storms this afternoon/evening.
Another shortwave is expected to round the base of the upper trough
overnight and take on a slight negative tilt across western New
York/Pennsylvania on Wednesday. Additional scattered showers and
thunderstorms are expected on Wednesday afternoon across the eastern
half of the forecast area. Temperatures will drop back 5 degrees or
more from today's highs across eastern areas on Wednesday where
thunderstorms develop.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
The short term begins Thursday with models showing an upper low over
Ontario and a trough digging southeast into the Great Lakes region.
An upper ridge will be over the Southern Plains. At the surface, a
cold front will be just to our northwest and is expected to move
through the region during the afternoon. Will have high chance and
likely pops for showers and thunderstorms. Best chance southeast
given timing of the front. Friday the upper low moves ese to James
Bay involving much of Ontario and Quebec. Models show building high
pressure and drier, post cold front air across the region. During
the afternoon however a short wave will drop southeast across the
eastern lakes and possibly bringing enough moisture to combine with
lake instability with cool air aloft to create showers off the lake.
Will have low chance pops for the traditional snow belt areas. Will
continue the threat into Friday night before drying out for Saturday
as the high moves overhead. Highs Thursday in the lower 80s. Friday
and Saturday will be mostly in the mid and upper 70s.
&&
.LONG TERM /SATURDAY THROUGH MONDAY/...
Models differ significantly through the long term and for now will
stick close to blended guidance and persistence which favor the
drier ECMWF. Will have pops no greater than slight chance through
the period with partly cloudy skies. Highs will be in the lower
80s.
&&
.AVIATION /12Z Tuesday THROUGH Saturday/...
VFR conditions in place across the area this morning with
isolated showers already popping up across NW Ohio. Showers and
thunderstorms still expected to develop along the lake breeze
by 16-18Z. Additional showers and thunderstorms will develop
ahead of the approaching trough and move from west to east
during the 17-00Z window. Added Tempo groups for thunderstorms
to all terminals except ERI where convection may be just south
of the airport. The chance of thunderstorms does continue into
tonight but with lesser confidence. MVFR likely with brief IFR
possible in thunderstorms. Wind gusts of 30 knots or higher is
also possible. Southwest winds initially will shift off the lake
and be disrupted by thunderstorm and outflow boundaries during
the afternoon, eventually becoming southwest again late in the
period.
OUTLOOK...Non-VFR possible in thunderstorms on Wednesday
afternoon/evening in showers and thunderstorms.
&&
.MARINE...
Today expect mainly southwest flow at 5 to 10 knots ahead of an
approaching cold front moving through the central lakes. The cold
front will drop across the lake Wednesday. Winds will remain fairly
light however and do not expect any headlines. Thursday however a
stronger cold front will cross the lake. Current guidance suggests
15 to 20 knots from the west turning wnw in the afternoon with
highest winds central and east. Current model forecasts for waves
suggests winds and waves will remain below small craft levels but am
thinking the east half will see four foot waves for a period of time
through the afternoon. Thursday night through Saturday expect
mainly northwest flow with building high pressure from the west.
Winds Friday, especially east could be enough for 3-4 foot waves
through the afternoon but otherwise, winds and waves will diminish
as high pressure moves overhead.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.
&&
SYNOPSIS...KEC
NEAR TERM...KEC/Saunders
SHORT TERM...TK
LONG TERM...Griffin/TK
AVIATION...KEC
MARINE...Griffin/TK
Hazardous weather outlook, Aug 6, 8:40 AM EST, 1 hour 43 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
940 AM EDT Tue Aug 6 2019
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-071345-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie-
940 AM EDT Tue Aug 6 2019
This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.
.DAY ONE...Today and tonight.
Showers and thunderstorms will expand across the area today. A few
of the strongest thunderstorms may produce wind gusts to 50 mph or
hail to the size of a penny. Thunderstorms will be most likely
between 12 PM and 8 PM.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Thunderstorms are expected to develop ahead of a cold front on
Thursday afternoon. Large hail and damaging winds will possible along
with locally heavy rainfall.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
LEZ061-142>149-162>169-071345-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
940 AM EDT Tue Aug 6 2019
This Hazardous Weather Outlook is for Lake Erie.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Thunderstorms are expected to develop ahead of a cold front on
Thursday afternoon. Large hail and damaging winds will possible along
with locally heavy rainfall.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
In the hours before
Special weather statement, Aug 6, 9:23 AM EST, 1 hour before
Special Weather Statement
National Weather Service Cleveland OH
1023 AM EDT Tue Aug 6 2019
OHZ006-061500-
Wood-
1023 AM EDT Tue Aug 6 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WOOD COUNTY...
At 1023 AM EDT, a strong thunderstorm was located over Deshler, or 14
miles northeast of Ottawa, moving northeast at 15 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Weston, Hoytville, Custar and Milton Center.
LAT...LON 4127 8388 4136 8376 4121 8365 4116 8376
4117 8388
TIME...MOT...LOC 1423Z 234DEG 15KT 4120 8389
SaundersThunderstorm Wind, Sandusky
- When
- August 6, 10:23 AM EST
- Where
- Sandusky County, 0.52 mi E of Woodville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 41.450, -83.370
A tree was blown down on to a house.
Thunderstorm Wind, Erie
- When
- August 6, 11:12 AM EST
- Where
- Erie County, Bogart
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.400, -82.670
There was a tree blown down across Route 2.
Thunderstorm Wind, Seneca
- When
- August 6, 11:45 AM EST
- Where
- Seneca County, 0.86 mi SW of Fostoria
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.160, -83.410
Numerous trees were blown down.
Thunderstorm Wind, Hancock
- When
- August 6, 11:45 AM EST
- Where
- Hancock County, 4.95 mi ENE of Arcadia
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 41.156, -83.418
A barn was destroyed and some trees were blown down near Fostoria.
Thunderstorm Wind, Cuyahoga
- When
- August 6, 11:45 AM EST
- Where
- Cuyahoga County, 1.4 mi ESE of Cleveland
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Social Media
- Coordinates
- 41.463, -81.725
Several power lines were blown down along with large tree branches.
Thunderstorm Wind, Cuyahoga
- When
- August 6, 12:45 PM EST
- Where
- Cuyahoga County, 0.86 mi NE of Pepper Pike
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.480, -81.460
Multiple trees were blown down through Pepper Pike.
Thunderstorm Wind, Cuyahoga
- When
- August 6, 12:48 PM EST
- Where
- Cuyahoga County, 0.69 mi N of Woodmere
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.480, -81.480
Several large tree limbs and trees were blown down.
Thunderstorm Wind, Huron
- When
- August 6, 1:13 PM EST
- Where
- Huron County, 1.25 mi ENE of Norwalk
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 41.240, -82.600
A tree was blown down on a power line. A utility pole was snapped.
Thunderstorm Wind, Huron
- When
- August 6, 1:24 PM EST
- Where
- Huron County, 0.86 mi SE of Norwalk
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 41.220, -82.610
A tree fell on a sheriff vehicle.
Thunderstorm Wind, Huron
- When
- August 6, 1:24 PM EST
- Where
- Huron County, 0.52 mi E of Norwalk
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.230, -82.610
Several tree and large branches were blown down.
Thunderstorm Wind, Huron
- When
- August 6, 1:31 PM EST
- Where
- Huron County, 0.52 mi E of Norwalk
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.230, -82.610
A large tree was blown down.
Thunderstorm Wind, Erie
- When
- August 6, 1:45 PM EST
- Where
- Erie County, 0.52 mi W of Sandusky
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 41.450, -82.730
Several power lines were knocked down on to utility poles.
Thunderstorm Wind, Trumbull
- When
- August 6, 1:50 PM EST
- Where
- Trumbull County, 0.69 mi S of North Warren
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 41.240, -80.820
Several trees and power lines were blown down throughout the city.
Thunderstorm Wind, Huron
- When
- August 6, 1:51 PM EST
- Where
- Huron County, 0.86 mi NE of Norwalk
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.240, -82.610
Multiple trees were blown down.
Thunderstorm Wind, Trumbull
- When
- August 6, 1:51 PM EST
- Where
- Trumbull County, 0.69 mi S of North Warren
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 41.240, -80.820
Multiple trees and large tree limbs were blown down. Festival tents were blown in or down around the courthouse square.
Thunderstorm Wind, Lorain
- When
- August 6, 2:00 PM EST
- Where
- Lorain County, 2.6 mi SE of Huntington
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.070, -82.190
A large tree was blown on to the road.
Thunderstorm Wind, Portage
- When
- August 6, 3:14 PM EST
- Where
- Portage County, 1.25 mi WNW of Mantua Mills Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.240, -81.270
A tree was blown down on Route 303 and Coit Road which was blocking the road.
Thunderstorm Wind, Portage
- When
- August 6, 3:23 PM EST
- Where
- Portage County, 2.19 mi WSW of Black Horse
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 41.140, -81.270
A large tree branch was blown down on a power line causing a fire.
Tornado, Huron
- When
- August 6, 4:20 PM EST to 4:21 PM EST
- Where
- Huron County, 0.71 mi SE of Norwalk to 1.89 mi E of Norwalk
- Rating
- EF1
- Path length
- 1.5 mi
- Path width
- 50 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 41.223, -82.611
An EF-1 tornado briefly touched down in Huron County approximately 1.5 miles south of downtown Norwalk. The tornado started near Highway 20 approximately 0.5 miles west of Highway 250. The tornado moved northwest with a track length of 1.5 miles and a path width of 50 yards. Maximum estimated wind speeds were up to 100 mph. The tornado was one the ground for a couple minutes.
Thunderstorm Wind, Knox
- When
- August 6, 4:27 PM EST
- Where
- Knox County, 0.87 mi NE of Millwood
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.410, -82.270
Multiple trees were snapped and uprooted on Millersburg Road.
Thunderstorm Wind, Huron
- When
- August 6, 4:40 PM EST
- Where
- Huron County, 1.48 mi SSE of Norwalk Huron Co Arp
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.230, -82.540
There was tree damage observed with numerous large tree branches blown down.
Thunderstorm Wind, Holmes
- When
- August 6, 5:14 PM EST
- Where
- Holmes County, 1.58 mi E of Charm
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.520, -81.770
At least one tree was blown down in Walnut Creek Township.
Thunderstorm Wind, Holmes
- When
- August 6, 5:22 PM EST
- Where
- Holmes County, Millersburg
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 40.550, -81.920
A tree was blown down on a house along with power lines.
Thunderstorm Wind, Stark
- When
- August 7, 5:34 PM EST
- Where
- Stark County, 0.69 mi S of Crystal Spgs
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 40.840, -81.520
Several large tree branches were blown down on the southbound lanes of Erie Avenue.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flood in South Dakota, August 6, 20192 injured · $7.2 million · EF1 · 19 events
- Hail and Damaging Winds in North Dakota, August 6, 2019$275,000 · 2 in hail · 28 events
- Flash Flooding and Flooding in Maryland, August 6, 2019$500,000 · 11 events
- Damaging Winds in Arkansas, August 6, 2019$366,000 · 57 kt wind · 6 events
- Hail and Damaging Winds in Illinois, August 6, 2019$157,000 · 3.5 in hail · 7 events
- Flash Flooding in New Mexico, August 6, 2019$165,000 · 4 events
- Hail and Damaging Winds in Tennessee, August 6, 2019$50,000 · 52 kt wind · 20 events
- Hail and Damaging Winds in Kansas, August 6, 2019$80,000 · 1.75 in hail · 10 events
- Hail and Damaging Winds in South Dakota, August 6, 20193 in hail · 50 events
- Damaging Winds in Kentucky, August 6, 2019$46,000 · 56 kt wind · 7 events
- Damaging Winds in Tennessee, August 6, 2019$50,000 · 50 kt wind · 2 events
- Hail and Damaging Winds in Nebraska, August 6 to 7, 2019$30,000 · 2.5 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 845636, 845637, 845638, 847494, 847496, 845661, 845662, 845663, 845666, 845667, 845668, 845669, 845670, 845671, 845672, 845678, 845685, 845712, 845633, 845716, 845717, 845718, 845719, 845720.